Alert archive / California / Flash Flood Warnings in 2024
Flash Flood Warning 27, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 23, 2024, 12:51 PM PDT for San Bernardino County, California. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2024, 12:51 PM PDT (19:51 UTC)
- Expired
- Jul 23, 2024, 4:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 149 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 1:31 PM PDT | FLASH FLOOD | 1 W Twentynine Palms, CA | Joshua Tree National Park Service reports flooding at State Route 62 and National Park Drive. |
| Jul 23, 1:51 PM PDT | FLASH FLOOD | 1 Nw Twentynine Palms, CA | Morongo Valley Sheriff reports Split Rock Ave and Tamarisk Ave and Ocotillo Ave closed due to flooding. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 7.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2030 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
684
WGUS55 KVEF 231951
FFWVEF
CAC071-232300-
/O.NEW.KVEF.FF.W.0027.240723T1951Z-240723T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1251 PM PDT Tue Jul 23 2024
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
San Bernardino County in southern California...
* Until 400 PM PDT.
* At 1251 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1 inch of rain
has fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Twentynine Palms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3420 11602 3418 11593 3404 11595 3404 11596
3403 11599 3403 11600 3405 11600 3408 11600
3408 11604 3409 11604 3411 11604 3411 11605
3412 11605 3412 11609 3412 11611 3412 11614
3412 11616 3412 11621 3416 11622 3420 11614
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
AN2 follow-up statements
354
WGUS75 KVEF 232109
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
209 PM PDT Tue Jul 23 2024
CAC071-232300-
/O.CON.KVEF.FF.W.0027.000000T0000Z-240723T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
209 PM PDT Tue Jul 23 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 4 PM PDT THIS
AFTERNOON FOR SAN BERNARDINO COUNTY...
At 209 PM PDT, Local law enforcement reported flash flooding on
several roads around Twentynine Palms. Between 1 and 2 inches of
rain have fallen since noon. Flash flooding is ongoing.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Law enforcement reported.
IMPACT...Life-threatening flash flooding of low-water crossings,
normally dry washes and roads.
Some locations that will experience flash flooding include...
Twentynine Palms and State Route 62
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3420 11602 3418 11593 3404 11595 3404 11596
3403 11599 3403 11600 3405 11600 3408 11600
3408 11604 3409 11604 3411 11604 3411 11605
3412 11605 3412 11609 3412 11611 3412 11614
3412 11616 3412 11621 3416 11622 3420 11614
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JA167
WGUS75 KVEF 232304
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
404 PM PDT Tue Jul 23 2024
CAC071-232314-
/O.EXP.KVEF.FF.W.0027.000000T0000Z-240723T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
404 PM PDT Tue Jul 23 2024
...FLASH FLOOD WARNING HAS EXPIRED FOR SAN BERNARDINO COUNTY...
The heavy rain ended around the Twentynine Palms area prior to 230
PM. Flooding is no longer expected to pose a threat. Please continue
to heed remaining road closures.
&&
LAT...LON 3420 11602 3418 11593 3404 11595 3404 11596
3403 11599 3403 11600 3405 11600 3408 11600
3408 11604 3409 11604 3411 11604 3411 11605
3412 11605 3412 11609 3412 11611 3412 11614
3412 11616 3412 11621 3416 11622 3420 11614
$$
JAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 10:42 AM PDT, 2 hours 9 minutes earlier.
Area forecast discussion, Jul 23, 10:42 AM PDT, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 1042 AM PDT Tue Jul 23 2024 .SYNOPSIS...Monsoonal moisture will continue to be recycled under the ridge resulting in continued chances for afternoon showers and thunderstorms through late week. Temperatures will remain hotter than normal as the ridge remains positioned overhead. An incoming trough will scour out our monsoonal moisture and bring an end to the extreme heat of the past few weeks on Friday. Drier conditions and more seasonal temperatures are expected over the weekend. && .UPDATE...This morning's 12Z sounding reveals saturated mid-levels with drier air in the lower levels of the atmosphere near the surface. Precipitable water on this morning's sounding was 1.18 inches, or about 140% of normal. SPC's mesoanalysis page shows increasing trends in precipitable water over the past 4 hours with values of 1 inch or greater across much of the area. With more moisture than normal available, heavy rain and flash flooding will a threat with any storms that develop. In addition to flash flooding and heavy rain, strong gusty outflow winds will also pose a threat. The Storm Prediction Center (SPC) has painted a marginal risk of severe storms across southern Mohave County, the lower Colorado River Valley, and portions of San Bernardino County south and east of Interstate 15. The primary severe weather concern for this area will be wind gusts in excess of 60 mph. As far as the timing of today's convection goes, storms will begin to develop on the mountains and areas of higher terrain later this morning/early this afternoon, eventually moving off the terrain and into the lower elevations and valleys before dying. Gusty outflow winds will be possible as these storms collapse with the outflows helping to initiate additional convection as they move away from their parent storm. Similar to yesterday, storms will continue into the evening hours and will linger overnight for portions of southern Nevada and Inyo County. && .AVIATION...For Harry Reid...Similar conditions to yesterday are expected today with convection developing in the terrain around the valley after 19Z then moving into valley areas after 00Z. There is a low chance (30%) for rain and thunderstorms at the terminals this afternoon between 21Z to 00Z. If thunderstorms move over the terminal, heavy rain, CIGs below 10kft, gusty winds, lightning, and small hail will be possible. More likely this afternoon and early evening will be outflow winds moving through the terminals, with the most likely wind direction for outflow winds being south or southeast between 22Z to 02Z. Outside of convective influence, winds this afternoon will be light out of the east before transitioning to the southwest at 8-10KT. Shower and thunderstorm activity will linger into the first part of the night, muck like last night. Thunderstorms will be the primary precipitation type until about midnight where any lingering precipitation will be primarily showers. Low confidence in the wind forecast for tonight as afternoon convective outflows may influence wind patterns. Showers will wind down by Wednesday 12Z and a brief period of quiet weather with light winds and no precipitation changes is expected until another round of scattered showers and thunderstorms will develop Wednesday afternoon. Thunderstorm impacts with rain and sudden gusty winds will be possible again Wednesday afternoon. For the rest of southern Nevada, northwest Arizona and southeast California...Expecting a similar set up today as what occurred yesterday with showers and thunderstorms forming over the terrain this afternoon then moving into valley areas late afternoon and evening. All terminals have a chance of being impacted by sudden gusty outflow winds, heavy rain, CIGs below 10kft, and small hail. Outside of convection, typical diurnal wind patterns are expected. Lowest confidence for thunderstorms and thunderstorm impacts is in the Colorado River Valley. Convection will slowly transition to showers this evening and early overnight, with precipitation lingering the longest in far southern Nevada until around 12Z Wednesday morning. After a break in the precipitation and potential impacts, additional scattered showers and thunderstorms will develop Wednesday afternoon with similar trends and risks as what occurs today. && .PREV DISCUSSION...309 AM PDT Tue, Jul 23, 2024... .DISCUSSION...through Tuesday. Isolated showers over western Clark/southern Nye, southeast Inyo and San Bernardino Counties starting to trend downward. However, do expect a few light showers to continue well up to sunrise. There is little change in the overall setup today and Wednesday. Storms will fire over the higher terrain by noon. Throughout the afternoon and evening, storms will initiate along outflow boundaries tapping into higher CAPE values within the lower deserts. Showers and thunderstorms will then continue into the early morning hours before dissipating. Stronger cores will be associated with heavy rain/flashing flooding as the precipitable water values range between 150%-200% of normal. In addition, gusty winds 40-60 mph, hail and dangerous lightning are possible. Model simulations continue to support decreasing chances for showers and thunderstorms Thursday and Friday as ridge axis starts to become suppressed south in response to a trough entering the PacNW/Nrn Rockies. All but far eastern Mohave County should be storm free this weekend with drier air in place. With lower heights high temperatures will be closer to normal, while the drier air/clear skies will allow for more comfortable overnight lows. This lull in the monsoon looks brief as guidance is in good agreement showing the ridge rebuilding to our east early next week with PoPs returning to Mohave County Monday and Tuesday. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && DISCUSSION...Pierce AVIATION...Nickerson For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Jul 23, 9:02 AM PDT, 3 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
902 AM PDT Tue Jul 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM Tstm Wnd Dmg 13 ESE Newberry Springs 34.79N 116.47W
07/22/2024 San Bernardino CA Law Enforcement
Semi blown over.
&&
MSThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 6:25 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| Jul 22, 10:15 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 22, 10:19 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| Jul 23, 12:04 AM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 23, 1:39 PM PDT | Flash Flood Warning | VEF | San Bernardino | 4 hr |
| Jul 23, 3:35 PM PDT | Flash Flood Warning | VEF | San Bernardino | 2 hr |
Nearby
Flash Flood Warnings in California, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.